Alert archive / West Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 57, NWS Pittsburgh, PA

March 23, 2007Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Mar 23, 2007, 7:45 PM EDT for Monongalia County, West Virginia. It took effect at Mar 23, 2007, 7:52 PM EDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 7:45 PM EDT (23:45 UTC)
In effect from
Mar 23, 2007, 7:52 PM EDT
Expired
Mar 23, 2007, 11:45 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 8:00 PM EDTFLASH FLOOD3 W Star City, WVDENTS RUN FLOODING ROUTE 100 NEAR STAR CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 232352
FFWPBZ
WVC061-240345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...WESTOVER...MORGANTOWN...DELLSLOW...
  CHEAT NECK...CASSVILLE...STAR CITY...GRANVILLE

* UNTIL 1145 PM EDT

* AT 741 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING  
  ASSOCIATED WITH RUNOFF FROM THE HILLS FROM EARLIER HEAVY RAINFALL. 
  WATER COVERS SECTIONS OF RT 100 TO A DEPTH OF EIGHT INCHES FROM    
  GRANVILLE TO STAR CITY. DENSE CREEK IS REPORTED WITHIN TWO FEET OF 
  RUNNING OUT OF BANK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STEWARTSTOWN...MCMELLIN...HOARD...FORT MARTIN AND BOWLBY.

ALTHOUGH HEAVY RAIN HAS MOVED EAST OF THE AREA...ADDITIONAL HEAVY 
RAINFALL IS EXPECTED LATER TONIGHT. IF MORE RAIN DEVELOPS...DENSE 
CREEK WILL LIKELY RUN OUT OF BANK...CAUSING ADDITIONAL FLOODING. 
RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH ARE POSSIBLE LATER 
TONIGHT THROUGH SATURDAY AFTERNOON IN THE WARNED AREA.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3972 8009 3972 7977 3969 7977 3965 7981
      3959 7982 3960 7984 3960 8004 3962 8006
      3962 8009

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 2:22 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 23, 2:22 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT FRI MAR 23 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
FLOOD WATCH WL RMN IN EFFECT OVRNGT DESPITE WEAKENING/EWD SHIFTING
RA AREA. NXT SHRTWV/SFC REFLECTION WL APPRCH TNGT...WITH MORE RAIN
DVLPG OVR THE WATCH AREA. WL MAINTAIN CURRENT CONFIGURATION ALNG
THE I-70 CORRIDOR WHERE BEST OF TDAS RA FELL.

FOR SAT...ADVNG LOW WL PUSH THE FRONT NWD WITH THREAT OF HEAVY RAIN
DIMINISHING...BECMG MORE SCT...HENCE WL KP FLOOD WATCH ONLY TIL
DAYBREAK.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE FRONT WILL SLOWLY SAG SE SATURDAY NIGHT...WITH WIDESPREAD
COVERAGE OF SHOWERS DECREASING BY EARLY SUNDAY. A FLAT RIDGE OF
HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR SUNDAY/MONDAY
WITH DRY AND MILD CONDITIONS. BY MONDAY NIGHT/TUESDAY...THE
NEXT FRONT WILL APPROACH THE AREA...BRINGING A CHANCE OF
SHOWERS. ANOTHER PERIOD OF DRIER WEATHER IS IN STORE FOR
WED/THU...BEFORE THE NEXT SYSTEM ARRIVES FOR FRIDAY. TEMPERATURES
WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD...WITH HIGH
TEMPERATURES GENERALLY IN THE 60S.

&&

.AVIATION /18Z-18Z/...
INTENSITY AND COVERAGE OF RAIN WAS DIMINISHING AS OF 18Z BUT
WIDESPREAD MVFR CLDINESS RMNS IN PLACE ALNG STALLED FRONT
STATIONED NR THE I-70 CORRIDOR.

FKL...DUJ...ZZV...AND MGW WL LIKELY IMPROVE TO VFR LVLS THIS
AFTN...BUT RMNG PORTS WL RMN TOO CLOSE TO MSTR POOLING FRONT FOR
MUCH IMPROVEMENT DESPITE DIMINISHING RAFALL.

TNGT...ANOTHER SHRTWV WL X THE REGION WITH MORE RA/IFR CONDITIONS
REDEVELOPING.

OVRALL WNDS WL RMN HIGHLY VARIABLE DUE TO PRESENCE OF STALLED
FRONT...BUT WL CONFIGURE TO MORE SWD DIRECTION ON SAT AS BNDRY
SHIFTS TO THE NORTH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ039-040-048>050-
     057>059-068-069.

PA...FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ021-029>032.

WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ001>004.

&&

15/30
Hazardous weather outlook, Mar 23, 7:39 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 AM EDT FRI MAR 23 2007

OHZ039-040-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-
241145-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-WESTMORELAND-
GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
739 AM EDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL SATURDAY MORNING. AN INCH TO INCH
AND A HALF OF RAINFALL IS EXPECTED. THIS WILL BE SUFFICIENT
RAINFALL TO SEND SMALL CREEKS AND STREAMS OUT OF BANK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MDZ001-OHZ041-PAZ007>009-013>016-020-022-023-WVZ012-021>023-041-
241145-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
739 AM EDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, Mar 23, 6:14 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT FRI MAR 23 2007

MDZ001-PAZ031-032-WVZ022-023-232315-
FAYETTE PA-GARRETT MD-GREENE PA-MONONGALIA WV-PRESTON WV-
614 PM EDT FRI MAR 23 2007

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WILL MOVE ACROSS GARRETT...FAYETTE...GREENE...PRESTON
AND MONONGALIA COUNTIES THROUGH 8 PM EDT...

AT 609 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS OVER DAYBROOK...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...ELLIOTTSVILLE...MARKLEYSBURG...MOUNT MORRIS...DUNKARD...
  ACCIDENT...BIG RUN STATE PARK...BITTINGER...FRIENDSVILLE...
  GRANTSVILLE...MCHENRY...MINERAL SPRING...NEW GERMANY...
  BLACKSVILLE...STAR CITY...BRUCETON MILLS...CASSVILLE...CHEAT
  NECK...CLIFTON MILLS...CRANESVILLE...DAYBROOK...DELLSLOW...
  HAZELTON...LAUREL RUN...MCCURDYVILLE...MORGANTOWN...VALLEY POINT
  AND WESTOVER

EARLIER RAINFALL HAS SATURATED THE GROUND AND ADDITIONAL RAINFALL
COULD CAUSE PONDING IN LOW LYING AREAS. STREAMS ARE STILL IN THEIR
BANKS BUT WATER WILL BE HIGH IN SOME STREAMS.

BE CAREFUL..ESPECIALLY IF YOU ARE DRIVING TONIGHT. DONT DRIVE
THROUGH WATER ON ROADS...ESPECIALLY IF IT IS FLOWING ACROSS THE
ROAD. YOUR CAR CAN BE CARRIED AWAY EASILY IN THESE SITUATIONS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
Special weather statement, Mar 23, 6:54 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT FRI MAR 23 2007

PAZ030-240200-
WESTMORELAND PA-
654 PM EDT FRI MAR 23 2007

...EXPECTED HEAVY RAIN MAY CAUSE FLOODING LATER TONIGHT...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WESTMORELAND...

AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS OVER DERRY...MOVING EAST AT 45 MPH. RAINFALL WILL
REMAIN RELATIVELY LIGHT EARLY TONIGHT...BUT MAY BECOME HEAVIER LATER
TONIGHT AS MORE THUNDERSTORMS APPROACH FROM THE WEST.

THE NATIONAL WEATHER SERVICE HAS RECEIVED REPORTS THAT THE
LOYALHANNA CREEK IS RUNNING HIGH THROUGH AND SOUTHEAST OF LATROBE.
FIELDS ARE SOGGY FROM EARLIER HEAVY RAIN...WHICH TOTALED MORE THAN
ONE AND A HALF INCHES. MINOR CREEK FLOODING IS POSSIBLE IN SOME
AREAS FROM RUNOFF ASSOCIATED WITH THE EARLIER HEAVY RAIN. ADDITIONAL
RAINFALL MAY CAUSE ADDITIONAL FLOODING LATER TONIGHT.

THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR THE SITUATION FOR
A POSSIBLE WARNING. RESIDENTS SHOULD PAY ATTENTION FOR UPDATES AND
POSSIBLE WARNINGS.

SOME LOCATIONS THAT WILL BE IMPACTED BY HEAVY RAIN LATER TONIGHT
INCLUDE...DERRY...LATROBE...LIGONIER...BAGGALEY...HOSTETTER...
LAUGHLINTOWN AND WHITNEY

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

HEAVY RAINS LATER TONIGHT MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:07 AM EDTFlood WatchPBZBrooke, Hancock, Marion, Marshall, Ohio, Wetzel28 hr

Nearby

Flash Flood Warnings in West Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.